Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

What causes severe abdominal and chest pain after liver biopsy for SLE?

User rating for this question
Very Good
Answered by

Rheumatologist
Practicing since : 2008
Answered : 2366 Questions
Question
SLE patient who required a percutaneous liver biopsy. ( had RUQ pain, sev naus, abn labs and norm SLE joint pain before biopsy.)Within 10-20 minutes post bx I began have severe pain. Not just pain in shoulder that was expected. This came on quickly and was like someone trying to rip out chest and abdominal organs. I don't remember first 2 days in hospital.
Had "tiny" subcapsular hematoma according to my records. They said bleeding was not cause although hct did decline by 10 points over the ten days I was in hospital. My labs were as follows:

Myoglobin - 119 (taken first day)
Tropinin - norm
WBC- 14.2
Low alb and low tot protein
CRP 257 ( taken on 2nd day)
D dimer (1680 drawn
Decrease in platelets to below norm
Decrease in hematocrit by 10 points over 10 days
Sed rate of 50
Ferritin 197
Dark brown urine (but had no symptoms of UTI. Which is what I was told was causing)
Pleurisy with effusions and pericarditis. Inflammation around liver
Very low lymphocytes and hi bands.
Was told SIRS/multi organ serositis and UTI and was totally caused by lupus. Trying to understand. Seems like something happened during biopsy since pain so severe immediately afterward. (And most if not all these labs were previously normal. When I try to explain to my dr I don't believe he understands the level of pain this caused. Again this was not normal pain. It was in the out patient faculty so my dr was not present. My husband says I kept saying I was going to die. ( I don't remember) I just remember the pain before they knocked me out. Pain contributed. After a year I am still not back to "normal" lupus pain. My husband says the first day they just knocked me out with meds every 3 hours. He said he had never heard or seen me like that even with 3 natural childbirths,SLE and my severe broken leg that required surgery.
Please help me understand. I am a health professional and just want to understand what happened and why. Appreciate your help.
Posted Thu, 7 Aug 2014 in Lupus
 
 
Answered by Dr. Shruti Rijhwani 12 hours later
Brief Answer:
Follows.

Detailed Answer:
Dear Madam,

Thank you for posting your query on HCM.

Well to be honest with you it will be very difficult to comment on what caused that pain as the exact history is not available . This could be a consequence of complication of biopsy what you are saying hematoma which could have then exacerbated the SLE activity , it seems the most logical explanation to me .

The red urine what you mentioned can be due to lupus itself as hematuria is very common in lupus flares .

Reviewing your reports I would say that you are on right medicines . Since the above episode involved surgical intervention your surgeon will remain the best person to tell what exactly happened .Rest all will be speculation . A possibility of pancreatitis also comes to mind but then the reports for its testing are not available .

Take care.

Dr. Shruti
Above answer was peer-reviewed by
 
Follow-up: What causes severe abdominal and chest pain after liver biopsy for SLE? 2 hours later
There was no surgery. (Sorry if I wasn't clear.) They confirmed the hematoma via CT scan as well as ascites and swelling around liver, lungs/ effusions and heart. They were also very clear that the hematoma wasnt large enough to be causing pain. I was admitted for onservation and pain control at first but drs quickly realized it wasnt just pain. Also the urine was cola colored and didn't look like other timed I flared. I actually didnt have any urinary or kidney sx at all prior to this. Also never even had pericarditis til this. Cardiac was ruled out from echo and ct other than pericarditis. WBCs elevated and fever after admission (normal before). My rheum thought may be DIC but hematology didnt think so.
Two months prior I had an ercp. Stenosis fixed with stent and stent removed. Dr did rule out pancreatitis. Again the pain was a sudden and ripping pain (the best way i can think to describe.) that began within min of biopsy. Trying to underdstand. I am now aftaid to even have a colonoscopy for fear that my body will again "freak out". I want to know what triggered the elisode amd pain. Was it a clot? Did my immune system view the bile that may hsve leaked as "foreign" and begin an "attack"? I have scoured the internet (including pubmed) and cant find anything in the literature thatnwould help explain.
Would it be helpful to see copies of labs or records? Thanks so much .
 
 
Answered by Dr. Shruti Rijhwani 8 hours later
Brief Answer:
Follows.

Detailed Answer:
Dear Madam,

Biopsy doesnt lead to any kind of pain as such , yes it can be leaking of bile that could have led to pain . What your rheumatologist was saying DIC can be there and should be considered as a possibilty . As you also give a history of cola coloured urine . TTP should also have been considered.

Colonoscopy will not lead to any lupus flare so you can safely undergo it .

Whatever reports you have sent show that there was a lupus flare and probably your doctors are right in attributing it to lupus .

Leaking of bile can give rise to cholangitis which could have triggered the entire event .

In my opinion you should now concentrate on your future treatment rather then worrying bout the previous episode and try to let go the fear .

I would like to see your reports if I could find something useful.

Take care.

Dr. Shruti
Above answer was peer-reviewed by
 
Follow-up: What causes severe abdominal and chest pain after liver biopsy for SLE? 1 hour later
Thanks so much for your advice. Of course I have "moved on". I am a professional and a mother. However, it is hard not to want to know what happened to me last year that has so dramatically affected my life. Until that point I was a well controlled lupus patient with only joint pain and fatigue. Ever since i have been fighting lung issues and pericarditis, ec. My dr says i went from a patient who "barely qualified" as a SLE patient to a "poster child" for lupus. I would like to learn from the previous experience so as not to have it repeated in the future. Please look at some of the attached medical records to see if you can give me any more input. I thank you greatly for your time.t
 
 
Answered by Dr. Shruti Rijhwani 21 hours later
Brief Answer:
Follows.

Detailed Answer:
Dear Madam,

Thank you for reverting back.

Generally in lupus activity complement consumption is there but surprisingly your complement c3 and c4 levels was normal . Rest your tests are indicative of infective process like raised neutrophils and CRP .

But there is one thing that some infective process was going on that time may be cholangitis or whatever that could have led to flare secondarily but unlikely that SLE flare resulted in this .

Dr. Shruti
Above answer was peer-reviewed by
 
Follow-up: What causes severe abdominal and chest pain after liver biopsy for SLE? 10 hours later
Thank you for your response. I had wondered about the complement. My c3 usually runs low and the c4 is normally low norm. So if was an infectious process only and not lupus i do wonder what caused the initial frightening chest/abdominal pain? Could it just have been the infection spreading through my body? Oh and did you think cholangitis because of previous ercp? Appreciate our time. y
 
 
Answered by Dr. Shruti Rijhwani 12 hours later
Brief Answer:
Follows.

Detailed Answer:
Dear Madam,

Well you can understand that it will be very difficult to comment upon , It could be an infection also , cholangitis because you mentioned ERCP . You told that pancreatitis was ruled but I didnt see amylase or lipase in your tests plus there was no CT Scan report to see the calibre of pancreatic duct as I would have kept it as the first diagnosis seeing the present scenario .

Dr. Shruti
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor